# SDR CA150224028

- Difficulty date: February 12, 2015
- Submitted: March 12, 2015
- Operation: General aviation
- Make and model: Aerosp ATR 42-320
- Aircraft time: 22,914 hours
- Engine: Pwa PW121
- Propeller: Hamstd 14SF5
- System (JASC): 3320 · Passenger Compartment Lighting
- Part: Bulb
- Part number: 8GH00391206
- Condition: Shorted
- Location: Reading Light
- Stage of operation: NR
- How discovered: O
- Nature of condition: B
- Precautionary procedure: A

## Discrepancy

(CAN) SMALL AMOUNT OF SMOKE NOTED EMITTING FROM READING LIGHT IN SEATS 5A/B IN FLIGHT, AIRCRAFT RETURNED TO BASE AND BULB WAS REPLACED RECTIFYING THE DEFECT. SMS INVESTIGATION LEAD TO THE SUSPICION THAT THE BULB WAS AN UNAPPROVED OR COUNTERFEIT PART (PICTURES ATTACHED). INDICATIONS OF THE PART BEING COUNTERFEIT ARE LOW QUALITY AND OVERABUNDANCE OF SOLDER ON POSITIVE (NON BODY) ELECTRICAL CONTACT. A COMPLETE LACK OF MANUFACTURING MARKINGS OR P/N STAMPED OR ETCHED ON THE BULB, A LACK OF SOLDER TO SECURE THE BULB HOUSING HALVES JOINT, AND A SMALLER THAN NORMAL (WHEN COMPARED TO OEM OR PMA EQUIVALENT OF THE BULB THAT SHOULD HAVE BEEN INSTALLED) INSULATOR SEPARATING THE BULB HOUSING AND CENTER CONTACT.  AN INSPECTION OF A SECOND COMPANY AIRCRAFT FOUND APPROXIMATELY 1/3 OF THE BULBS INSTALLED IN THE READING LIGHTS IN THAT AIRCRAFT WERE OF THE UNMARKED SUSPECT COUNTERFEIT VARIETY AND SEVERAL HAD SIGNIFICANTLY MELTED CONTACTS. UPON THIS DISCOVERY THE READING LIGHT SYSTEM ON ALL 5 COMPANY AIRCRAFT WERE DEFERRED AND DISABLED UNTIL THE BULBS CAN ALL BE INSPECTED AND REPLACED AS REQUIRED. AN INSPECTION WAS CARRIED OUT ON STOCKED BULBS, AND ONLY WAMCO PMA BULBS WERE FOUND FOR THIS P/N TYPE WITH APPROPRIATE MARKINGS AND CONSTRUCTION P/N WL8GH003912-06 **AARTM**.
